MAUDE Adverse Event Report: SMITH & NEPHEW, INC. WIRE GUIDE 2.0MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. WIRE GUIDE 2.0MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 72202881
Medical Device Problem Codes Difficult to Open or Remove Packaging Material (2922); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Patient Involvement (2645); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the rubber end caps will not come off from guide wire, small pieces remain and guide wire is unusable.The problem happened before the procedure, and it was solved using a back up device.No delay was reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10 h3,h6: one 72202881 2.0mm guide wire intended for use in treatment, was not returned for evaluation.The complaint dissatisfaction points to the performance of a protective packaging cap vs.The actual pac product sold.Due to product unavailability, evaluation was limited.If further information becomes available the complaint may be revisited.Factors that might affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.It has been observed that the protective packaging caps removal process left a sticky silicone residue on products.Root cause was found to be vendor based; inefficient material curing time.Batch review did not indicate a condition, product or procedure failure that supported the allegation although the occurrence rate drove previous engineering evaluation and response.A supplier process improvement occurred to correct the material issue.The caps have also been replaced with alternate tip protectors.Rate of occurrence has decreased across codes that used the packaging material.Complaint history review indicated no similar allegations for the lot number reported.Results and probable cause were drawn, determined or concluded based upon files such as manufacturing documentation, dhr, complaint history, ifu, risk management, clinical/mi results, material assessment and technique guides (as applicable).
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the part drawing found that the silicone tip protectors have been updated to plastic sleeves since this device was manufactured.A visual inspection revealed that the tip protectors of the guide wire stuck to the device.On one side, small pieces of the tip protector were left behind, and on the other, the tip protector could not be fully removed without tearing.The pieces could not easily be rubbed or peeled off.The complaint was confirmed, and the root cause was associated with component failure.Factors that could have contributed to the reported event include exposure to excessive heat that would lead to the deformation of the silicone tips.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.Corrected data: h6: health effect - clinical and impact code and medical device problem code.

Brand Name
WIRE GUIDE 2.0MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10285921
Report Number1219602-2020-01067
Device Sequence Number13582174
Product Code LXH
UDI-Device Identifier00885554000337
UDI-Public00885554000337
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2024
Device Model Number72202881
Device Catalogue Number72202881
Device Lot Number2031465
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 06/26/2020
Supplement Date Received by Manufacturer08/11/2020
08/23/2023
Initial Report FDA Received Date07/16/2020
Supplement Report FDA Received Date08/14/2020
08/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown